SEARCH

SEARCH BY CITATION

Keywords:

  • cisplatin;
  • chemotherapy;
  • extragonadal germ cell tumor;
  • myocardial infarction;
  • prostate;
  • surgery;
  • urinary diversion

Abstract

  1. Top of page
  2. Abstract
  3. Case report
  4. Discussion
  5. References

Abstract  We report on a case of malignant prostatic teratoma treated with radical cystoprostatectomy and cisplatin-based chemotherapy because of intraoperative tumor rupture. During chemotherapy the patient suffered acute myocardial infarction and was treated with percutanous coronarangiography and stenting.


Case report

  1. Top of page
  2. Abstract
  3. Case report
  4. Discussion
  5. References

A 24-year-old man with progressive obstructive voiding symptoms was referred to the Department of Urology, Universitätsklinikum Bonn. Rectal palpation showed a large cystic prostatic tumor. Testicular palpation and ultrasound were not suspicious for primary testicular cancer. Prostate specific antigen (PSA), carcinoembryonic antigen (CEA) and testis tumor markers (α-fetoprotein, AFP; human chorionic gonadotropine, β-HCG; lactate dehydrogenase, LDH; placental alkaline phosphatase, PLAP) were normal. Transrectal ultrasound showed a 7.5 × 7 × 7.5 cm prostate with central colliquations. Histopathological examination of biopsy cores revealed an undifferentiated malignant carcinoma with small round cells. Computerized tomography (CT) revealed no evidence of lymph node involvement or metastatic disease (Fig. 1). The patient underwent surgical exploration with radical cystoprostatectomy, bilateral lymphadenectomy and continent cutaneous urinary diversion. Histopathological examination revealed an extended angioinvasive malignant teratoma (Fig. 2) of the prostate with negative surgical margins. The tumor was composed mainly of differentiated tissue with myxoid and papillary parts. The final histopathological diagnosis of teratoma was confirmed by immunohistochemical stainings (positive for CD34 antigen, desmin and aktin; positive antibodies for PSA and prostatic acid phosphatase (PAP) and S-100 positive; negative antibodies for PLAP, β-HCG, AFP and c-kit; low proliferation of Ki67 antigen, 2–10%). The obturator and presacral lymph nodes removed during surgery were negative for tumor (0 out of 15 lymph nodes). Because of intraoperative tumor rupture, adjuvant chemotherapy (bleomycin 30 mg, etoposide 100 mg/m2 and cisplatin 20 mg/m2) was initiated. During the second course, the patient complained of acute chest pain. Biochemical cardiac markers were elevated. Electrocardiogramm showed marked ST elevations and sinus-tachycardia. Percutaneous coronarangiography demonstrated a thrombus in the left proximal anterior descending artery and signs of distal embolization (Fig. 3a). After direct stenting (24 mm stent), complete proximal revascularization without residual stenosis was achieved, whereas distal embolization was treated with the antiplatelet drug Eptifibatide (Fig. 3b). Because of the high risk that the intervention would transiently further compromise the hemodynamics of the patient, a pacemaker was positioned (Fig. 3b). Chemotherapy was discontinued. Echocardiographic controls past angioplasty showed normal ventricular function with a small anteroinferior myocardial aneurysm.

image

Figure 1. Computed tomography scan demonstrates an inhomogene, enlarged prostate with central necrotic colliquations and multiple hemorrhages.

Download figure to PowerPoint

image

Figure 2. Low differentiated carcinoma with histomorphological characteristics of a germ cell tumor. (a) × 128; (b) × 250.

Download figure to PowerPoint

image

Figure 3. Coronary angiogram pre and postrevascularization, left anterior oblique artery projection. (a) Thrombus in the proximal, dominant left anterior descending artery (LAD, arrow) and peripheral embolization (*) in the distal LAD. (b) Proximal LAD (arrow) post stent implantation and pacemaker position. (arrow head)

Download figure to PowerPoint

Discussion

  1. Top of page
  2. Abstract
  3. Case report
  4. Discussion
  5. References

Extragonadal germ cell tumors (EGCT) arising from the prostate are very rare, less than 15 cases have been described in the published literature.1–3 Preoperative diagnosis is difficult in the absence of elevated serum markers. The differential diagnosis of prostatic tumors in young adults include soft tissue tumors such as rhabdomyosarcoma, leiomyosarcoma or prostatic abscess. The treatment of choice for EGCT is cisplatin-based chemotherapy. Patients with residual lesions should undergo radical surgery.2 However, in this case initial radical surgery was performed due to the suspicion of prostatic sarcoma. Because of rapid progression, at the time of surgery the tumor completely filled the lesser pelvis and intraoperative tumor rupture occurred. With the final histology of a differentiated germ cell tumor, adjuvant chemotherapy was initiated to prevent local and distant recurrence after tumor spilling. The origin of ectopic gonadal tissue remains controversial. It has been suggested that they arise from scattered gonadal germ cells or from sequestration of germ cells during migration from the yolk sac to the gonadal region.3 A decision whether EGCT arise primary or secondary to an occult testicular tumor can be difficult to make.

Patients treated with cisplatin-based chemotherapy are at risk for thromboembolic complications. Weijl4 described thromboembolic complications in 8.4% of cases that are either arterial events, such as acute myocardial infarction and cerebrovascular accident (16.7%), or venous thromboembolic events, such as venous thrombosis and pulmonary embolism (83.3%). Mechanisms of arterial events are either direct toxicity to endothelial cells with cell lysis and emboli or chemotherapy induced changes in the coagulation pathway. Beyond increased hypercoagulation attributable to the tumor disease, cisplatin is capable of triggering platelet aggregation and enhancing thromboxane formation by platelets.5 Other findings include hypomagnesemia, elevated plasma levels of von-Willebrand factor or hypercholesterolemia.6 The consequences of chemotherapy were nearly catastrophic. Since the patient had no cardiac risk, the infarction is likely attributable to direct vascular toxicity due to cisplatin-based chemotherapy. Accurate follow up focused on cardiovascular complication in long-term survivors of metastatic testicular cancer treated with cisplatin-based chemotherapy is important.7,8 However, any patient has to be evaluated for his own individual risk for chemotherapy and regardless of the patient's age; with the slightest hint of possible cardiac side-effects, further investigations combined with careful cardiological monitoring are mandatory.

References

  1. Top of page
  2. Abstract
  3. Case report
  4. Discussion
  5. References